Kansas, 2008

Tornadoes and Hail in Kansas, April 24, 2008

April 24, 2008 · NWS GID · 20 events in 6 counties and zones

Severe thunderstorms developed during the evening hours across north-central Kansas and produced large hail, strong winds and heavy rains. Hail up to the size of softballs was reported west of Stockton where windows were broken, roofs and siding damaged and crops pummeled.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
$2.4 million
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms developed during the evening hours across north-central Kansas and produced large hail, strong winds and heavy rains. Hail up to the size of softballs was reported west of Stockton where windows were broken, roofs and siding damaged and crops pummeled. A couple of brief tornados were reported to have touched down in Rooks County. One was south of Stockton and the other was near Woodston. No damage occurred with these. There were other reports of hail, mainly up to the size of golf balls, and wind gusts of 60 to 70 mph reported across the area. A tornado touched down north of Beloit in Mitchell County and traveled east. Several houses, outbuildings, grain bins, trees and power poles were damaged along the it’s path. This tornado crossed into Cloud County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 24, 5:51 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 24, 5:51 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
651 PM CDT THU APR 24 2008

.AVIATION...00Z KGRI TAF. MAJOR ISSUE WILL BE THE STORMS EXPECTED
TONIGHT. SEVERE STORMS ARE POSSIBLE TONIGHT. WIND WILL SHIFT TO
THE NORTH AND NORTHWEST AFTER A FRONT BLOWS THROUGH AND COULD GET
QUITE GUSTY. WILL HAVE A PERIOD OF LIFR/IFR CONDITIONS OVERNIGHT
FOR A SHORT TIME...THEN AFTER 12Z THE BIG ISSUE WILL BE GUSTY WIND
WITH LOW CEILINGS FOR MOST OF THE DAYLIGHT HOURS...EVENTUALLY
SUBSIDING AND CEILINGS LIFTING TO VFR.

&&

.PREV DISCUSSION... /ISSUED 622 PM CDT THU APR 24 2008/

DISCUSSION...UPDATED THE ZONES TO INCLUDE THE SEVERE THUNDERSTORM
WATCH TIL 06Z TONIGHT IN THE WESTERN PART OF THE CWA.

PREV DISCUSSION... /ISSUED 329 PM CDT THU APR 24 2008/

SHORT TERM...TONIGHT THROUGH 12Z SATURDAY.  MAIN FORECAST
CONCERN LIES IN THE FIRST PERIOD WITH SEVERE WEATHER CHANCES.

LOW LEVEL STRATUS WHICH HAD COVERED THE ENTIRE CWA HAS BEEN VERY
STUBBORN TODAY...BUT LATEST VIS SATELLITE IMAGERY SHOWS THAT THE
CLOUDS ARE SLOWLY BUT SURELY STARTING TO BREAK UP TO OUR WEST...AND
EXPECT THAT TREND TO CONTINUE OVER THE NEXT FEW HOURS. WHILE NOT
EXPECTING CLEAR SKIES OR ANYTHING...THERE SHOULD BE ENOUGH OF A
BREAKUP TO ALLOW BETTER SURFACE HEATING TO TAKE PLACE. SATELLITE
IMAGERY CONTINUES TO SHOW THE MAIN UPPER LEVEL TROUGH OFF TO THE
WEST OF THE PLAINS...BUT A STRONG SHORTWAVE TROUGH WHICH HAD
ROUNDED THE BASE EARLIER TODAY NOW MAKING ITS WAY INTO COLORADO.
AHEAD OF THIS TROUGH AT THE SURFACE...ANALYSIS SHOWS AN AREA OF
LOW PRESSURE WHICH CONTINUES TO DEEPEN OVER SOUTHWESTERN
KANSAS...WITH A COLD FRONT/INVERTED TROUGH BOUNDARY EXTENDING TO
THE NORTH INTO WEST CENTRAL NEBRASKA AND SOUTHEASTERN SD. THE
INTERACTION OF THIS SURFACE SET UP WITH THE APPROACHING UPPER
LEVEL SHORTWAVE TROUGH IS WHAT WILL BE BRINGING THE CHANCE FOR
SEVERE WEATHER TO THE CWA LATE THIS AFTERNOON AND INTO TONIGHT.
LATEST LAPS DATA SHOWS CAPE NEAR 1500 J/KG AND INCREASING ACROSS
THE HIGH PLAINS...BUT REMAINS SOMEWHAT CAPPED. MODELS IN PRETTY
GOOD AGREEMENT WITH THE CLOUD BREAK UP CONTINUING ACROSS THE AREA
AND SOUNDINGS SHOWING AN ERODING CAP THROUGH THE REST OF THE
AFTERNOON. EXPECTING CONVECTION TO STARTING FIRING ACROSS THE HIGH
PLAINS AS THE UL SW TROUGH BEGINS TO MOVE IN TO THE AREA...WHICH
LOOKS TO BE NEAR 21-00Z. CURRENT 0-6KM SHEAR IS OK ACROSS THE CWA
BUT BETTER ACROSS THE HIGH PLAINS...AND LOWER LEVEL NOT THE
GREATEST ANYWHERE AS FLOW IS PRETTY WEAK. EXPECT LOWER LEVEL
FLOW/SHEAR TO IMPROVE INTO THE LATE AFTERNOON/EVENING HOURS AS THE
UL SW APPROACHES AND THE SURFACE LOW SYSTEM DEEPENS AND INCREASES
THE FLOW...ALSO CAUSING A SHIFT TO BECOME MORE SOUTHEASTERLY.
ENTIRE AREA REMAINS OUTLOOKED FOR SEVERE WEATHER...WITH MOST OF
THE CWA IN A MODERATE RISK. AS THESE STORMS DEVELOP AND MOVE
THROUGH...PRIMARY CONCERN WILL LIE WITH THE POTENTIAL OF LARGE
HAIL AND DAMAGING WINDS...BUT WITH THE IMPROVEMENT IN LOWER LEVEL
FLOW/SHEAR...ISOLATED TORNADOES CANNOT BE RULED OUT.

MODELS OVER THE LAST COUPLE OF DAYS HAVE ALSO BEEN QUITE CONSISTENT
IN SHOWING THE INITIAL CONVECTION EVENTUALLY EVOLVING INTO A MCS AS
THE SURFACE LOW MOVES OFF TO THE NORTHEAST ACROSS KS/NE AND COLD
FRONT GETS PUSHED THROUGH THE CWA OVERNIGHT.  LOW LEVEL JET REALLY
GETS CRANKED UP ACROSS THE CWA...HELPING FEED INTO THE SYSTEM. SEVERE
WEATHER LIKELY TO CONTINUE ON INTO THE LATE NIGHT HOURS...AND WITH
PLENTY OF MOISTURE AND LIFT AVAILABLE...THERE IS ALSO A POSSIBILITY
FOR LOCALLY HEAVY RAINFALL...ESPECIALLY ACROSS AREAS ALONG AND
NORTH OF INTERSTATE 80. THERE ARE ISSUES WITH THE MODELS EXCESSIVE
QPF DUE TO CONVECTIVE FEEDBACK...SO USED HPC FOR FORECAST QPF
WHICH WOULD GIVE NORTHERN AREAS TOTALS NEAR 3/4 TO 1 INCH...BUT
ISOLATED AREAS WITH TOTALS HIGHER THAN THAT A POSSIBILITY. EXPECT
THAT DURING THE OVERNIGHT HOURS...THAT EVEN WITH DECENT SHEAR THE
MAIN THREAT REMAINS WITH LARGE HAIL AND DAMAGING WINDS. SYSTEM
FINALLY STARTS TO CREEP OUT OF THE AREA NEAR THE 09-12Z TIME FRAME
AND WINDS ON THE BACKSIDE OF THIS SYSTEM COULD APPROACH ADVISORY
LEVEL...BUT THIS IS OF SECONDARY CONCERN TO THE SEVERE WEATHER AND
WILL NOT ISSUE ANY HEADLINES AT THIS TIME.

THE REST OF FRIDAY AND INTO FRIDAY NIGHT...LEFT DRY AS SURFACE HIGH
PRESSURE BUILDS IN TO THE PLAINS.  DEFINITELY A COOLER DAY ON
TAP...AS HIGH TEMPERATURES STRUGGLE TO REACH 50 ACROSS THE NORTH
WITH NEAR 60 ACROSS THE FAR SOUTH.

LONG TERM...12Z SATURDAY THROUGH THURSDAY. MAIN PROBLEM WILL BE
CHANCES OF RAIN SATURDAY...AND THEN AGAIN LATE IN THE PERIOD.  A
WAVE IS EXPECTED TO DROP SOUTHEAST ACROSS THE AREA ON SATURDAY WHICH
WILL ALSO PUSH A COLD FRONT ACROSS THE REGION.  MOST OF THE RAIN
ACROSS THE CWFA APPEARS TO BE POST FRONTAL...AND FOR NOW WILL STAY
THE COURSE AND KEEP IT SHOWERS AND NOT MENTION THUNDERSTORMS SINCE
INSTABILITY APPEARS TO BE QUITE LIMITED.

AN UPPER LEVEL RIDGE BUILDS IN EARLY NEXT WEEK WHICH ALSO ALLOWS H85
TEMPERATURES TO GRADUALLY CLIMB MUCH OF THE WEEK. WILL KEEP IT DRY
SUNDAY INTO WEDNESDAY AND ALSO SHOW A GRADUAL CLIMB IN MAXIMUM
TEMPERATURES THROUGH THAT PERIOD.  A LARGE TROUGH ACROSS THE WESTERN
UNITED STATES THEN BEGINS TO EJECT SHORTWAVES INTO THE CENTRAL
PLAINS TOWARDS THE END OF THE EXTENDED PERIOD.  OBVIOUSLY THE
DETAILS OF THIS IS STILL QUITE UNCERTAIN...BUT HPC POPS SUGGEST A
CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY...AND THIS
ALSO AGREES WITH THE 12Z GFS AND 00Z ECMWF...SO WILL GENERALLY
FOLLOW THAT SCENARIO.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

HEINLEIN
Hazardous weather outlook, Apr 24, 2:44 PM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
344 PM CDT THU APR 24 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
344 PM CDT THU APR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

CONDITIONS WILL BECOME INCREASINGLY FAVORABLE FOR SEVERE
THUNDERSTORM DEVELOPMENT AFTER 5 PM THIS AFTERNOON...LASTING INTO
THE OVERNIGHT HOURS AS AN UPPER LEVEL DISTURBANCE AND COLD FRONT
SWEEP ACROSS THE AREA. HAIL UP TO THE SIZE OF BASEBALLS AND WIND
GUSTS TO 70 MPH WILL BE THE PRIMARY HAZARDS WITH THESE STORMS. A
FEW ISOLATED TORNADOES ARE ALSO POSSIBLE...WITH THE GREATEST POTENTIAL
FOR TORNADIC ACTIVITY EXPECTED TO BE ACROSS NORTH CENTRAL KANSAS
AND PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY ALONG AND SOUTH
OF A LINE FROM GENEVA TO ELWOOD.

AS THIS SYSTEM MOVES THROUGH DURING THE OVERNIGHT HOURS...THERE IS
ALSO A POSSIBILITY OF LOCALLY HEAVY RAIN. THE GREATEST THREAT LIES
ACROSS PORTIONS OF NEBRASKA GENERALLY ALONG AND NORTH OF
INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Apr 24, 8:09 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
909 PM CDT THU APR 24 2008

NEZ060-250245-
DAWSON-
909 PM CDT THU APR 24 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  WESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WILLOW ISLAND...OR 23 MILES
WEST OF LEXINGTON...AND MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  WILLOW ISLAND BY 925 PM CDT
  GOTHENBURG BY 930 PM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 220.

SMALL HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Apr 24, 8:25 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
925 PM CDT THU APR 24 2008

KSZ017-250315-
ROOKS-
925 PM CDT THU APR 24 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  WESTERN ROOKS COUNTY IN NORTH CENTRAL KANSAS

AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR PENOKEE...OR 5 MILES WEST OF HILL CITY...AND
MOVING EAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DAMAR BY 955 PM CDT
  PALCO BY 1000 PM CDT
  WEBSTER STATE PARK BY 1005 PM CDT
  ZURICH BY 1010 PM CDT
  PLAINVILLE BY 1015 PM CDT

IF THE STORM HOLDS TOGETHER...BASEBALL SIZE HAIL...AND DESTRUCTIVE
WINDS IN EXCESS OF 80 MPH ARE EXPECTED WITH THIS STORM. A TORNADO IS
ALSO POSSIBLE.

PEOPLE IN WESTERN ROOKS COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

HEINLEIN
Local storm report, Apr 24, 8:37 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
937 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             5 S GOTHENBURG          40.86N 100.16W
04/24/2008  E0.75 INCH       DAWSON             NE   LAW ENFORCEMENT

&&

DOXEY
Special weather statement, Apr 24, 8:50 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
950 PM CDT THU APR 24 2008

NEZ060-250315-
DAWSON-
950 PM CDT THU APR 24 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  EASTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF LEXINGTON.

AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEXINGTON...AND MOVING NORTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  OVERTON BY 1005 PM CDT
  SUMNER BY 1015 PM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 228 AND 244.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

The radar

The Grand Island radar (KUEX), 139 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 thunderstorm wind, 3 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Rooks

When
April 24, 9:05 PM CST
Where
Rooks County, 4.24 mi WNW of Webster Res
Measured
2.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
39.402, -99.544

Hail, Rooks

When
April 24, 9:23 PM CST
Where
Rooks County, 1.94 mi W of Webster
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$200,000
Reported by
COOP Observer
Coordinates
39.415, -99.436

Thunderstorm Wind, Rooks

When
April 24, 9:35 PM CST
Where
Rooks County, 0.5 mi NNE of Stockton
Measured
57 kt (66 mph) measured gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.437, -99.276

This wind gust was measured by weather equipment at the grade school in Stockton.

Hail, Rooks

When
April 24, 9:38 PM CST
Where
Rooks County, 0.75 mi NNE of Stockton
Measured
4.25 in hail
Property damage
$250,000
Crop damage
$300,000
Reported by
Emergency Manager
Coordinates
39.440, -99.275

Quarter to softball sized hail was reported across the northern portion of Stockton. This caused a lot of window and siding damage. There were also scattered reports of power outages.

Hail, Phillips

When
April 24, 9:42 PM CST
Where
Phillips County, Phillipsburg
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.750, -99.320

Tornado, Rooks

When
April 24, 9:42 PM CST
Where
Rooks County, 1.6 mi E of Stockton Muni Arpt
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.380, -99.270

A brief tornado that occurred in open country.

Tornado, Rooks

When
April 24, 9:50 PM CST
Where
Rooks County, 3.45 mi S of Woodston
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
39.400, -99.100

A brief tornado touchdown was observed by a storm chaser.

Hail, Osborne

When
April 24, 10:00 PM CST
Where
Osborne County, 0.25 mi NE of Alton
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$200,000
Reported by
Trained Spotter
Coordinates
39.473, -98.947

Hail, Smith

When
April 24, 10:05 PM CST
Where
Smith County, Lebanon
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
39.820, -98.550

Funnel Cloud, Rooks

When
April 24, 10:09 PM CST
Where
Rooks County, 3.5 mi NW of Codell
Reported by
Storm Chaser
Coordinates
39.236, -99.226

Hail, Jewell

When
April 24, 10:14 PM CST
Where
Jewell County, 6 mi N of Esbon
Measured
2.5 in hail
Property damage
$10,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
39.907, -98.430

Hail, Jewell

When
April 24, 10:22 PM CST
Where
Jewell County, Burr Oak
Measured
1 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
COOP Observer
Coordinates
39.870, -98.300

Hail, Osborne

When
April 24, 10:31 PM CST
Where
Osborne County, 1.73 mi NNW of Osborne
Measured
2 in hail
Property damage
$100,000
Crop damage
$200,000
Reported by
Storm Chaser
Coordinates
39.453, -98.713

Thunderstorm Wind, Osborne

When
April 24, 10:35 PM CST
Where
Osborne County, 0.69 mi N of Osborne
Measured
59 kt (68 mph) measured gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.440, -98.700

This wind gust was measured by weather equipment at the Osborne Elementary School.

Hail, Osborne

When
April 24, 10:46 PM CST
Where
Osborne County, 3.07 mi ENE of Downs
Measured
1 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
39.509, -98.493

Hail, Osborne

When
April 24, 10:50 PM CST
Where
Osborne County, Downs
Measured
1 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
Public
Coordinates
39.500, -98.550

Hail, Phillips

When
April 24, 10:51 PM CST
Where
Phillips County, Phillipsburg
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.750, -99.320

The hail was accompanied with estimated winds of 50 MPH and heavy rain.

Thunderstorm Wind, Phillips

When
April 24, 10:56 PM CST
Where
Phillips County, 8 mi W of Kirwin
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.670, -99.270

This wind gust was measured by the RAWS equipment located west of Kirwin.

Hail, Mitchell

When
April 24, 11:05 PM CST
Where
Mitchell County, 2 mi N of Cawker City
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
39.549, -98.430

Tornado, Mitchell

When
April 24, 11:23 PM CST to 11:45 PM CST
Where
Mitchell County, 3.71 mi N of Beloit Arpt to 2.08 mi NNE of Scottsville
Rating
EF2
Path length
10.93 mi
Path width
1,050 yd
Continued into
Cloud, Ks (TOP)
Property damage
$750,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
39.524, -98.129

The tornado sat down north of Beloit near highway 14 and traveled eastward. Several homes, farmsteads, outbuildings and trees were damaged along the tornadoes path. For the first 4 miles of the damage path, the tornado was rated at EF2 with EF0 damage seen through the rest of the county. The tornado exited Mitchell County northeast of Scottsville and entered Cloud County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93331, 93336, 93378, 93339, 93341, 93363, 93365, 93342, 93381, 93329, 93344, 93345, 93346, 93379, 93347, 93383, 93352, 93380, 93382, 93377.